An FPT Algorithm for Splitting a Necklace Among Two Thieves

Authors Michaela Borzechowski, Patrick Schnider , Simon Weber

Thumbnail PDF


  • Filesize: 0.91 MB
  • 14 pages

Document Identifiers

Author Details

Michaela Borzechowski
  • Department of Mathematics and Computer Science, Freie Universität Berlin, Germany
Patrick Schnider
  • Department of Computer Science, ETH Zürich, Switzerland
Simon Weber
  • Department of Computer Science, ETH Zürich, Switzerland

Cite AsGet BibTex

Michaela Borzechowski, Patrick Schnider, and Simon Weber. An FPT Algorithm for Splitting a Necklace Among Two Thieves. In 34th International Symposium on Algorithms and Computation (ISAAC 2023). Leibniz International Proceedings in Informatics (LIPIcs), Volume 283, pp. 15:1-15:14, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2023)


It is well-known that the 2-Thief-Necklace-Splitting problem reduces to the discrete Ham Sandwich problem. In fact, this reduction was crucial in the proof of the PPA-completeness of the Ham Sandwich problem [Filos-Ratsikas and Goldberg, STOC'19]. Recently, a variant of the Ham Sandwich problem called α-Ham Sandwich has been studied, in which the point sets are guaranteed to be well-separated [Steiger and Zhao, DCG'10]. The complexity of this search problem remains unknown, but it is known to lie in the complexity class UEOPL [Chiu, Choudhary and Mulzer, ICALP'20]. We define the analogue of this well-separation condition in the necklace splitting problem - a necklace is n-separable, if every subset A of the n types of jewels can be separated from the types [n]⧵A by at most n separator points. Since this version of necklace splitting reduces to α-Ham Sandwich in a solution-preserving way it follows that instances of this version always have unique solutions. We furthermore provide two FPT algorithms: The first FPT algorithm solves 2-Thief-Necklace-Splitting on (n-1+𝓁)-separable necklaces with n types of jewels and m total jewels in time 2^O(𝓁log𝓁) + O(m²). In particular, this shows that 2-Thief-Necklace-Splitting is polynomial-time solvable on n-separable necklaces. Thus, attempts to show hardness of α-Ham Sandwich through reduction from the 2-Thief-Necklace-Splitting problem cannot work. The second FPT algorithm tests (n-1+𝓁)-separability of a given necklace with n types of jewels in time 2^O(𝓁²) ⋅ n⁴. In particular, n-separability can thus be tested in polynomial time, even though testing well-separation of point sets is co-NP-complete [Bergold et al., SWAT'22].

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Combinatoric problems
  • Theory of computation → Computational geometry
  • Theory of computation → Fixed parameter tractability
  • Necklace splitting
  • n-separability
  • well-separation
  • ham sandwich
  • FPT


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Noga Alon. Splitting necklaces. Advances in Mathematics, 63(3):247-253, 1987. URL:
  2. Noga Alon and Andrei Graur. Efficient splitting of necklaces. In Nikhil Bansal, Emanuela Merelli, and James Worrell, editors, 48th International Colloquium on Automata, Languages, and Programming, ICALP 2021, July 12-16, 2021, Glasgow, Scotland (Virtual Conference), volume 198 of LIPIcs, pages 14:1-14:17. Schloss Dagstuhl - Leibniz-Zentrum für Informatik, 2021. URL:
  3. Noga Alon and Douglas B. West. The Borsuk-Ulam theorem and bisection of necklaces. Proceedings of the American Mathematical Society, 98(4):623-628, 1986. URL:
  4. Helena Bergold, Daniel Bertschinger, Nicolas Grelier, Wolfgang Mulzer, and Patrick Schnider. Well-Separation and Hyperplane Transversals in High Dimensions. In Artur Czumaj and Qin Xin, editors, 18th Scandinavian Symposium and Workshops on Algorithm Theory (SWAT 2022), volume 227 of Leibniz International Proceedings in Informatics (LIPIcs), pages 16:1-16:14, Dagstuhl, Germany, 2022. Schloss Dagstuhl - Leibniz-Zentrum für Informatik. URL:
  5. Man-Kwun Chiu, Aruni Choudhary, and Wolfgang Mulzer. Computational Complexity of the α-Ham-Sandwich Problem. In Artur Czumaj, Anuj Dawar, and Emanuela Merelli, editors, 47th International Colloquium on Automata, Languages, and Programming (ICALP 2020), volume 168 of Leibniz International Proceedings in Informatics (LIPIcs), pages 31:1-31:18, Dagstuhl, Germany, 2020. Schloss Dagstuhl-Leibniz-Zentrum für Informatik. URL:
  6. Robert Crowston, Mark Jones, and Matthias Mnich. Max-cut parameterized above the Edwards-Erdős bound. Algorithmica, 72(3):734-757, 2015. URL:
  7. Jesús De Loera, Xavier Goaoc, Frédéric Meunier, and Nabil Mustafa. The discrete yet ubiquitous theorems of Carathéodory, Helly, Sperner, Tucker, and Tverberg. Bulletin of the American Mathematical Society, 56(3):415-511, 2019. URL:
  8. Christopher S. Edwards. Some extremal properties of bipartite subgraphs. Canadian Journal of Mathematics, 25(3):475-485, 1973. URL:
  9. Christopher S. Edwards. An improved lower bound for the number of edges in a largest bipartite subgraph. In Proc. 2nd Czechoslovak Symposium on Graph Theory, Prague, pages 167-181, 1975. Google Scholar
  10. Paul Erdős. On some extremal problems in graph theory. Israel Journal of Mathematics, 3:113-116, 1965. Google Scholar
  11. Aris Filos-Ratsikas and Paul W. Goldberg. The complexity of splitting necklaces and bisecting ham sandwiches. In Proceedings of the 51st Annual ACM SIGACT Symposium on Theory of Computing, STOC 2019, pages 638-649, New York, NY, USA, 2019. Association for Computing Machinery. URL:
  12. Charles H. Goldberg and Douglas B. West. Bisection of circle colorings. SIAM Journal on Algebraic Discrete Methods, 6(1):93-106, 1985. URL:
  13. Venkatesan Guruswami. Maximum cut on line and total graphs. Discrete Applied Mathematics, 92(2):217-221, 1999. URL:
  14. Mika Göös, Alexandros Hollender, Siddhartha Jain, Gilbert Maystre, William Pires, Robert Robere, and Ran Tao. Separations in proof complexity and TFNP. In 2022 IEEE 63rd Annual Symposium on Foundations of Computer Science (FOCS), pages 1150-1161, Los Alamitos, CA, USA, 2022. IEEE Computer Society. URL:
  15. Jiří Matoušek. Lectures on Discrete Geometry. Graduate Texts in Mathematics. Springer New York, 2002. URL:
  16. Svatopluk Poljak and Daniel Turzík. A polynomial time heuristic for certain subgraph optimization problems with guaranteed worst case bound. Discrete Mathematics, 58(1):99-104, 1986. URL:
  17. Sambuddha Roy and William Steiger. Some combinatorial and algorithmic applications of the Borsuk-Ulam theorem. Graphs and Combinatorics, 23(1):331-341, June 2007. URL:
  18. William Steiger and Jihui Zhao. Generalized ham-sandwich cuts. Discrete & Computational Geometry, 44(3):535-545, 2010. URL:
  19. Arthur H. Stone and John W. Tukey. Generalized "sandwich" theorems. Duke Math. J., 9(2):356-359, 1942. URL:
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail